Management of Complications From Brain Metastasis Treatment

A Narrative Review

Kevin Diao; Alan J. Sosa; Gabriel Zada; Seema Nagpal; Eric L. Chang

Disclosures

Chin Clin Oncol. 2022;11(2):11 

In This Article

Complications After Brain Metastasis Directed Systemic Therapy

Checkpoint Inhibitor Immunotherapy

Checkpoint inhibitors include antibodies against cytotoxic T lymphocyte-associated antigen 4 (CTLA-4) such as ipilimumab, programmed cell death receptor 1 (PD-1) such as nivolumab, and programmed cell death ligand 1 (PD-L1) such as atezolizumab. Combination ipilimumab and nivolumab were studied for upfront treatment of melanoma brain metastases.[14] Checkpoint inhibitors are associated with a wide range of potential side effects, referred to as immune-related adverse events (irAEs), caused by enhancement of the immune system and the ubiquitous presence of immune cells throughout the body (Table 3). Well-documented irAEs include pruritic skin rash, arthralgias/myalgias, colitis, pneumonitis, hepatitis, and endocrinopathies, although many other potential irAEs exist. The incidence of any irAE is as high as 90% while the incidence of severe grade ≥3 irAE ranges from 10–43% depending on the agent, population, and study.[135–137] The treatment-related death rate is as high as 2%.[138]

Organ-specific practice guidelines exist for management of irAEs.[138–140] Most grade ≥2 toxicities should be discussed and managed carefully with appropriate organ specialists. Potential options for irAEs include continued treatment with observation, symptom management, temporary or permanent suspension of immunotherapy, topical or systemic corticosteroids, disease-modifying antirheumatic drugs, and other organ-specific interventions.[140]

Immunotherapy can rarely be associated with an autoimmune meningoencephalitis typically occurring between 1–7 weeks following initiation of immunotherapy.[141] Meningeal enhancement can be seen on MRI and this must be differentiated from leptomeningeal disease or infectious etiologies with CSF analysis. Autoimmune meningoencephalitis responds to high-dose corticosteroids.

Pseudoprogression of brain metastases after treatment with immunotherapy has also been reported.[142] If suspected, the evaluation of pseudoprogression in patients receiving immunotherapy is similar to that of other patients (See above "Pseudoprogression" section). Corticosteroids should be administered when clinically indicated for neurologic symptoms with a slow taper over at least 4–6 weeks, as in other irAEs. A starting dose of either prednisone at 1 mg/kg or dexamethasone equivalent are acceptable options.

There is no consensus on the optimal timing of immunotherapy with radiotherapy. Overall, the toxicity profile of combination therapy is not significantly worse than with immunotherapy alone,[143] although some have reported higher rates of radiation necrosis.[144] However, as there is no evidence that withholding immunotherapy during radiotherapy reduces side effects, we do not advocate for this approach.

In general, for mild, grade 1 irAEs, immunotherapy can continue with close clinical supervision, and corticosteroids are not necessary. Grade ≥2 events require temporary suspension of immunotherapy with optional administration of low-dose corticosteroids if the irAEs do not promptly improve with discontinuation of immunotherapy. Immunotherapy may be resumed after improvement of the irAE to grade 0–1 and tapering of corticosteroids to a prednisone equivalent of <10 mg/day.[139] Grade ≥3 events should be managed with high-dose systemic corticosteroids, possibly as an inpatient, and resumption of immunotherapy should be considered on a case-by-case basis depending on the perceived risk/benefit ratio. Immunotherapy should be permanently discontinued following a grade 4 event.

When initiated, low-dose prednisone is dosed at 0.5 to 1 mg/kg/day and high-dose prednisone at 1 to 2 mg/kg/day.[139] Corticosteroids should be tapered slowly over at least 4–6 weeks. Although data is still evolving, there does not appear to be a significant negative impact on immunotherapy overall response rate if corticosteroids are initiated after the appearance of irAEs.[145]

Small Molecule Tyrosine Kinase Inhibitors (TKIs)

Small molecule TKIs are orally bioavailable targeted therapy agents, a number of which have been studied for brain metastasis treatment in recent years including erlotinib, gefitinib, neratinib, and tucatinib.[2,15–17] TKIs are associated with a unique dermatologic side effect profile.

Multi-targeted TKIs (i.e., sorafenib, sunitinib) cause a characteristic hand-foot skin reaction (HFSR) in up to 60% of treated patients.[146–149] HFSR is characterized by hyperkeratotic, calloused lesions on the palms and soles with surrounding erythema within the first 2–4 weeks of TKI initiation. For grade 1 HFSR, TKI dose can be maintained with supportive care including topical moisturizers, topical urea (20–40%), and soft gloves or socks.[148,150] For grade 2 HFSR, TKI dose should be reduced by 50% until improvement to grade 0–1 and high-potency topical corticosteroids (i.e., clobetasol 0.05%) with topical 2% lidocaine given. For grade 3 HFSR, treatment should be interrupted for at least 7 days and supportive treatment as in grades 1–2 HFSR given. After improvement to grade 0–1, the TKI may be resumed at a lower dose and after at least 4 weeks without recurrence or worsening of HFSR, the dose may be increased.

The most common side effects caused by EGFR selective TKIs (i.e., erlotinib, gefitinib) include a dose-dependent acneiform rash/folliculitis and diarrhea.[151,152] Acneiform rash is managed according to severity and for grade 1 can be treated with medium-high potency topical steroids alone. Oral minocycline 50 mg BID should be added for grade 2 toxicity and a short course of oral prednisone 10 mg daily × 7 days should be added for grade 3 toxicity.[151] Co-management with dermatology should be considered for grade 2–3 rash. Severe rash unresponsive to medical treatment should prompt interruption of TKI therapy with consideration of resumption at a reduced dose after improvement to grade 0–1 toxicity. Severe cutaneous reactions should alert providers to the possibility of Stevens-Johnsons syndrome (SJS)/toxic epidermal necrolysis (TEN) as rare cases have been reported with TKIs.[153]

While TKIs concurrent with WBRT may be associated with worse dermatologic toxicity,[154] numerous studies have not found TKIs to be associated with worse neurologic toxicity with WBRT or SRS.[155] A study in non-small cell lung cancer patients with ≥2 brain metastases randomly assigned patients to either WBRT or WBRT with erlotinib. There was no difference in intracranial PFS or cognitive function with concurrent erlotinib compared to WBRT alone suggesting safety but no justification for adding concurrent EGFR-TKI with WBRT.[156] Thus, for treatment-naïve patients with brain metastases, we prefer upfront radiotherapy followed by TKI, but for those patients already receiving TKI administration at the time of radiotherapy evaluation, interruption of TKI therapy may not be necessary. If TKI interruption is preferred, a one-week period before and after radiotherapy is sufficient.

Diarrhea should be managed with supportive care. Loperamide can be used with an initial dose of 4 mg followed by 2 mg every 2–4 hours after each loose stool, titrating to 1–2 bowel movements a day with a maximum daily dose of 16 mg.[157–159] In the setting of diarrhea, clinical fluid status assessment should be performed regularly with a low threshold for intravenous fluid administration. Electrolytes should be monitored and repleted as needed, and patients who are acutely ill should be managed as an inpatient. TKI therapy should be withheld for severe or persistent (>14 days) diarrhea with consideration of resumption at a reduced dose after improvement to grade 0–1.

processing....